Montana, 2015

Hail and Heavy Rain in Montana, May 30, 2015

May 30, 2015 · NWS MSO · 4 events in 1 county or zone

Heavy rain and small hail producing thunderstorms developed the afternoon of May 30th, 2015. The strongest cell was a supercell in Western Montana which held together for over 2 hours and produced nickel-sized hail and torrential downpours over I-90 west of Superior, MT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Heavy rain and small hail producing thunderstorms developed the afternoon of May 30th, 2015. The strongest cell was a supercell in Western Montana which held together for over 2 hours and produced nickel-sized hail and torrential downpours over I-90 west of Superior, MT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 30, 1:33 PM MST, 29 minutes earlier.

Area forecast discussion, May 30, 1:33 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
233 PM MDT SAT MAY 30 2015

.DISCUSSION...Numerous showers and thunderstorms have developed
across north central Idaho and in Northwest Montana down to the
I-90 corridor including Missoula and the Northern Bitterroot
valley. Storms are expected to increase in coverage and persist
through mid to late evening. Impacts include, small hail,
lightning, gusty winds and locally heavy rain.

A weak ridge builds Sunday along with it warmer temperatures and
scattered afternoon showers or a thunderstorm.

Monday will be a pretty active day with thunderstorms likely.
Convection will begin fairly early in central Idaho then move
north to encompass all of western Montana along with the vigorous
short wave. There is plenty of dynamic support and moisture
available for the potential of some pretty intense thunderstorms,
especially in west central and northwest Montana. Very heavy
rains, hail and gusty winds are likely with storms Monday
afternoon and well into the evening.

There is pretty good dynamics to support thunderstorms through
Tuesday morning, especially in Northwest Montana. Another
significant impact from this system could be the potential for
significant rain in far Northwest Montana Monday night through
Tuesday. Models are indicating a mid level low pressure system
closing off and wrapping precipitation around which could bring
some health amounts of rain. There is some uncertainty to the
location of this circulation but wherever it ends up (Canada or
northwest Montana) significant rain is expected.

The rest of next week will bring scattered showers and isolated
storms each day.

&&

.AVIATION...Scattered thunderstorms will impact kgpi and kmso
through 31/0400z. Some storms will be strong with gusty winds to
40 mph at times, lightning, intense rain and small hail. KBTM and
KSMN may see a shower or thunderstorm but they will be less
intense and more scattered in nature. Expect lingering showers at
all terminals after 31/0400z through Sunday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 30, 1:02 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
202 PM MDT SAT MAY 30 2015

MTZ001-004-302045-
KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT-
202 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANDERS AND
NORTHWESTERN MINERAL COUNTIES UNTIL 245 PM MDT...

AT 202 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAUGAN...OR 10 MILES SOUTHWEST OF THOMPSON FALLS...MOVING EAST AT 20
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. REGIS...HAUGAN...DE BORGIA...TAFT...SALTESE...EAST PORTAL AND
EDDY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4756 11560 4756 11500 4729 11505 4735 11557
      4736 11558 4737 11558 4738 11562 4738 11564
TIME...MOT...LOC 2002Z 276DEG 16KT 4746 11547
Special weather statement, May 30, 1:13 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
213 PM MDT SAT MAY 30 2015

MTZ001-003-004-302100-
FLATHEAD/MISSION VALLEYS MT-KOOTENAI/CABINET REGION MT-
LOWER CLARK FORK REGION MT-
213 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS AND NORTH
CENTRAL MINERAL COUNTIES UNTIL 300 PM MDT...

AT 213 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PLAINS...OR 18 MILES NORTH OF SUPERIOR...MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLAINS...PARADISE...HOT SPRINGS...CAMAS...WEEKSVILLE AND CAMAS
PRAIRIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4737 11514 4748 11522 4763 11465 4740 11454
TIME...MOT...LOC 2013Z 255DEG 22KT 4745 11499
Special weather statement, May 30, 1:25 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MDT SAT MAY 30 2015

MTZ001>003-302100-
FLATHEAD/MISSION VALLEYS MT-WEST GLACIER REGION MT-
KOOTENAI/CABINET REGION MT-
225 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY
UNTIL 300 PM MDT...

AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF WHITEFISH...OR 23 MILES NORTHWEST OF EVERGREEN...MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLNEY AND LUPFER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4837 11465 4842 11478 4866 11458 4851 11429
TIME...MOT...LOC 2025Z 207DEG 14KT 4847 11462
Special weather statement, May 30, 1:33 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
233 PM MDT SAT MAY 30 2015

MTZ001>003-302115-
FLATHEAD/MISSION VALLEYS MT-WEST GLACIER REGION MT-
KOOTENAI/CABINET REGION MT-
233 PM MDT SAT MAY 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD COUNTY
UNTIL 315 PM MDT...

AT 232 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF WHITEFISH
TO 18 MILES WEST OF KALISPELL...AND MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KALISPELL...EVERGREEN AND WHITEFISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4856 11425 4815 11429 4813 11477 4837 11466
TIME...MOT...LOC 2032Z 222DEG 27KT 4838 11453 4816 11470
Local storm report, May 30, 1:53 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT SAT MAY 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 NNW DE BORGIA         47.39N 115.35W
05/30/2015  E0.88 INCH       MINERAL            MT   TRAINED SPOTTER

            MOST OF THE HAIL WERE DIME SIZE, BUT A FEW
            WERE PENNY TO NICKEL SIZE. THIS SPOTTER WAS
            NOT UNDER THE STORM CORE ACCORDING TO RADAR.
            STRONG GUSTY WINDS EST. TO 50 MPH.

&&

DTN

The radar

The Missoula radar (KMSX), 90 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Mineral

When
May 30, 2:02 PM MST to 3:02 PM MST
Where
Mineral County, 1 mi NNW of St Regis
Reported by
Department of Highways
Coordinates
47.313, -115.108

The Montana Mesonet weather station near St. Regis reported 0.80 inches of rain in one hour, from 2:02pm to 3:02pm local time.

Hail, Mineral

When
May 30, 2:10 PM MST to 2:15 PM MST
Where
Mineral County, 1.58 mi NE of Bryson to 1.05 mi W of Saltese
Measured
0.5 in hail
Property damage
$1,000
Reported by
NWS Employee
Coordinates
47.417, -115.557

An NWS Employee experienced torrential rainfall and 0.50 inch hail while driving on I-90. The hail lasted 5 min, and rain rates were so high cars on the 75 mph interstate slowed to around 25 mph for a few minutes due to reduced visibility. A nearby RAWS weather station reported 0.55 inches of rain from the storm shortly before it crossed I-90.

Hail, Mineral

When
May 30, 2:15 PM MST to 2:45 PM MST
Where
Mineral County, 0.33 mi SSE of Superior
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.195, -114.898

A trained spotter reported penny-sized hail in Superior, with 0.50 inches of rain falling in 30 min. Winds estimated at 40 to 50 mph accompanied this report.

Hail, Mineral

When
May 30, 2:30 PM MST
Where
Mineral County, 129.08 mi NW of Southern Cross
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.393, -115.350

A trained spotter reported mostly 0.50 inch to 0.75 inch hail, with a few nickel-sized hailstones (0.88 in). Winds were estimated to be gusting at 50 mph with the storm's passage.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578675, 578645, 578682, 578661.